Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 23, NWS Melbourne, FL

May 4, 2019Lake County, Seminole County, Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 4, 2019, 3:24 PM EDT for Lake County, Seminole County, Volusia County, Florida. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2019, 3:24 PM EDT (19:24 UTC)
Expired
May 4, 2019, 3:49 PM EDT
In force
25 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lake County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 106 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 3:34 PM EDTTSTM WND GST 41Sanford Airport, FLMEASURED WIND GUST OF 41 MPH/36 KT FROM THE WEST.
May 4, 3:36 PM EDTHAIL 13 Ne Debary, FLSPECTRUM NEWS 13 RELAYED REPORT OF PENNY TO QUARTER SIZE HAIL NEAR THE INTERSECTION OF I-4 AND SAXON BLVD IN DELTONA. TIME ESTIMATED.
May 4, 3:43 PM EDTHAIL 0.754 Ne Debary, FLPENNY SIZE HAIL REPORTED AT THE CORNER OF ELKCAM BLVD AND NORMANDY BVLD IN DELTONA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2019-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2019-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1012 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WUUS52 KMLB 041924
SVRMLB
FLC069-117-127-042030-
/O.NEW.KMLB.SV.W.0023.190504T1924Z-190504T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
324 PM EDT Sat May 4 2019

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Seminole County in east central Florida...
  East central Lake County in east central Florida...
  South central Volusia County in east central Florida...

* Until 430 PM EDT.

* At 324 PM EDT, a severe thunderstorm was located near Lake Mary,
  moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Deltona, Sanford, Lake Mary, Orange City and DeBary. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Melbourne.

&&

LAT...LON 2901 8137 2881 8112 2873 8136 2874 8142
      2875 8142 2875 8141 2878 8142 2878 8145
      2879 8150 2881 8150
TIME...MOT...LOC 1924Z 234DEG 9KT 2881 8135 

HAIL...1.00IN
WIND...60MPH
 
$$

Rodriguez
1 follow-up statement
596 
WWUS52 KMLB 041949
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
349 PM EDT Sat May 4 2019

FLC069-117-127-041959-
/O.CAN.KMLB.SV.W.0023.000000T0000Z-190504T2030Z/
Seminole FL-Lake FL-Volusia FL-
349 PM EDT Sat May 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SEMINOLE...EAST
CENTRAL LAKE AND SOUTH CENTRAL VOLUSIA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Melbourne.

LAT...LON 2901 8137 2881 8112 2873 8136 2874 8142
      2875 8142 2875 8141 2878 8142 2878 8145
      2879 8150 2881 8150
TIME...MOT...LOC 1944Z 234DEG 9KT 2885 8129 

$$

Rodriguez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:37 AM EDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 4, 10:37 AM EDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1037 AM EDT Sat May 4 2019

.DISCUSSION...
Low stratus clouds were observed across areas of east central FL
this morning. These affected some of the airports but as of 10 am,
only the Treasure Coast were still under brief MVFR ceilings.
Temperatures are already in the lower 80s and are expected to
rise to the upper 80s or lower 90s before cloud coverage tap them.
Visible satellite imagery already depicts streaks of low clouds
developing from the south across Okeechobee and Lake counties.
Thanks to the 1.30 inches of PWAT present in the area (observation
from 10z Cape sounding), diurnal heating and wind flow from the
SSW, showers and thunderstorms are forecast to develop later this
afternoon. These will originate across east central FL and as a
east coast sea breeze develops, the storms could focus along the
coast and slowly shift to the Atlantic waters by early evening. No
changes on the forecast were necessary.

&&

.AVIATION...
VFR conditions have returned for most of the terminals this
morning, with a MVFR cigs for KVRB. However, as the day
continues, cloud coverage will increase across all sites.
SHRA/TSRA will develop over the area and generally move to the ENE
later this afternoon and early evening. Gusty winds and reduced
visibilities are expected with these. TAFs already have this
mentioned as tempos and will be adjusted as necessary.

&&

.MARINE...
General flow from the SSW will persist through early afternoon. An
east coast sea breeze is forecast to develop, with winds near the
coast becoming southeast to south. Thunderstorms are expected to
develop across east central FL and approach the Atlantic waters
later this afternoon. Mariners can expect frequent lightning,
gusty winds and moderate to heavy downpours reducing visibilities.
Stay weather aware.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Negron/Johnson/Combs
Hazardous weather outlook, May 4, 8:53 AM EDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
853 AM EDT Sat May 4 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-050100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
853 AM EDT Sat May 4 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and storms will develop across the area into the
afternoon, pushing eastward up to 20 to 25 mph toward the east
coast and offshore. A few stronger storms may form, especially
toward the I-95 corridor, producing dangerous lightning strikes,
strong wind gusts up to 40 to 50 mph, small hail and locally heavy
rainfall around 1 to 2 inches.

.RIP CURRENT IMPACT...
A moderate risk of rip currents will exist along the beaches of
east central Florida today. Greatest threat for rip currents will
be from the late morning through the afternoon hours due to tidal
effects. Always swim near a lifeguard and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Thunderstorms that develop across the area into the afternoon
will have the potential to produce wind gusts around or in excess
of 34 knots as they move eastward around 20 to 25 knots across
inland lakes and offshore through late day.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Isolated to scattered afternoon lightning storms can be expected
from late weekend into next week. Storms tomorrow into early next
week will be able to push offshore the coast and into the
Atlantic waters, with a few stronger storms possible. Dangerous
lightning strikes, gusty winds and locally heavy rainfall will be
the primary storm hazards.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Weitlich/Johnson

In the hours before

Special weather statement, May 4, 2:29 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Melbourne FL
229 PM EDT Sat May 4 2019

FLZ044-144-041900-
Northern Lake County FL-Southern Lake County FL-
229 PM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAKE COUNTY UNTIL
300 PM EDT...

At 228 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mascotte, moving northeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Eustis, Tavares, Mount Dora, Groveland and Mascotte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2870 8195 2887 8166 2859 8166 2859 8165
      2855 8166 2850 8195
TIME...MOT...LOC 1828Z 224DEG 13KT 2859 8188

Rodriguez
Special weather statement, May 4, 2:58 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
258 PM EDT Sat May 4 2019

FLZ041-141-041930-
Coastal Volusia FL-Inland Volusia FL-
258 PM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VOLUSIA COUNTY UNTIL
330 PM EDT...

At 258 PM EDT, Doppler radar was tracking a strong thunderstorm over
DeLeon Springs, moving east at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Daytona Beach, Port Orange, DeLand, DeLeon Springs and DeLand
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2909 8104 2904 8142 2906 8145 2916 8148
      2927 8119 2927 8115 2928 8115 2929 8113
TIME...MOT...LOC 1858Z 254DEG 22KT 2913 8134

Rodriguez

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:29 PM EDTSpecial Weather StatementMLBLake31 min
May 4, 2:54 PM EDTSevere Thunderstorm WarningMLBLake, Orange, Seminole51 min
May 4, 2:58 PM EDTSpecial Weather StatementMLBVolusia32 min
May 4, 3:01 PM EDTSpecial Marine WarningMLB119 min
May 4, 3:45 PM EDTSpecial Weather StatementMLBSeminole, Volusia45 min
May 4, 4:16 PM EDTSpecial Marine WarningMLB119 min
May 4, 4:27 PM EDTSpecial Weather StatementMLBSeminole33 min
May 4, 4:53 PM EDTSpecial Weather StatementMLBSaint Lucie37 min
May 4, 5:14 PM EDTSpecial Weather StatementMLBBrevard46 min
May 4, 5:32 PM EDTSevere Thunderstorm WarningMLBBrevard26 min
May 4, 6:00 PM EDTSpecial Weather StatementMLBBrevard30 min
May 4, 6:14 PM EDTSpecial Marine WarningMLB91 min
May 4, 6:14 PM EDTSevere Thunderstorm WarningMLBBrevard, Indian River36 min
May 4, 6:20 PM EDTSpecial Weather StatementMLBIndian River, Martin, Saint Lucie40 min
May 4, 6:57 PM EDTSpecial Weather StatementMLBIndian River33 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.